Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 43, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2020, 7:55 PM CDT for Gray County, Meade County, Kansas. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 7:55 PM CDT (00:55 UTC)
- Expired
- May 23, 2020, 8:16 PM CDT
- In force
- 21 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Gray County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:04 PM CDT | HAIL 1.5 | 6 N Missler, KS | |
| May 23, 8:12 PM CDT | HAIL 1 | 10 Wnw Fowler, KS | SOCIAL MEDIA PICTURE SHOWED PENNY TO AS LARGE AS QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 3007 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
042
WUUS53 KDDC 240055
SVRDDC
KSC069-119-240130-
/O.NEW.KDDC.SV.W.0043.200524T0055Z-200524T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
755 PM CDT Sat May 23 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Meade County in southwestern Kansas...
Southeastern Gray County in southwestern Kansas...
* Until 830 PM CDT.
* At 753 PM CDT, a severe thunderstorm was located near Missler,
moving northeast at 45 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated and storm spotter.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Missler and Plains.
At 751 PM CDT, quarter size hail was reported 3 miles northeast of
Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building.
&&
LAT...LON 3715 10048 3729 10063 3758 10057 3758 10022
3753 10022
TIME...MOT...LOC 0053Z 209DEG 38KT 3731 10051
HAIL...1.25IN
WIND...<50MPH
$$
UMSCHEID2 follow-up statements
802
WWUS53 KDDC 240108
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
808 PM CDT Sat May 23 2020
KSC069-119-240130-
/O.CON.KDDC.SV.W.0043.000000T0000Z-200524T0130Z/
Meade KS-Gray KS-
808 PM CDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTH CENTRAL MEADE AND SOUTHEASTERN GRAY COUNTIES...
At 808 PM CDT, a severe thunderstorm was located 9 miles north of
Missler, moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of north
central Meade and southeastern Gray Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3738 10035 3741 10043 3758 10044 3758 10022
3753 10022 3743 10028
TIME...MOT...LOC 0108Z 219DEG 37KT 3744 10037
HAIL...1.00IN
WIND...<50MPH
$$
UMSCHEID476
WWUS53 KDDC 240116
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
816 PM CDT Sat May 23 2020
KSC069-119-240126-
/O.CAN.KDDC.SV.W.0043.000000T0000Z-200524T0130Z/
Meade KS-Gray KS-
816 PM CDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MEADE AND
SOUTHEASTERN GRAY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3738 10035 3741 10043 3758 10044 3758 10022
3753 10022 3743 10028
TIME...MOT...LOC 0113Z 209DEG 38KT 3752 10031
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:38 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 23, 6:38 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 638 PM CDT Sat May 23 2020 ...updated aviation... .SHORT TERM...(This evening through Sunday) Issued at 1212 PM CDT Sat May 23 2020 Varying ideas from the CAM models as far as storm development tonight as the NAM 3km, HiRes NMM and WRFARW all have convection developing mainly east of Dodge late this afternoon into this evening with plenty of CAPE that the storms could produce large hail and damaging winds. The HRRR, HiRes ARW, and FV3 keep the CAP in place this afternoon through the evening and will also stifle the convection moving out of northwest Oklahoma later tonight. The area of best convergence will depend on how far east the dry line makes it today with most models thinking it will be west of Dodge City. A 45-50 kt low level jet will develop late tonight so there will be plenty of lift but also a strong CAP. I would tend to think storms are going to be capped this afternoon and tonight...however with the dry line or the low level jet providing good lift if elevated convection can get going severe weather is a pretty good bet. The marginal risk of severe weather from the SPC makes sense for the rest of today. Late tonight a slow moving cold front starts to move into the northwest zones which will set up the severe chances for Sunday. Lows tonight will range from the 50s in the west to the mid 60s in the east. Sunday a large upper level trough will start to move into the Colorado rockies...a 700 mb shortwave ejects into western Kansas through the afternoon with a slow moving cold front setting up roughly from Elkhart to Hays. A surface low will develop in eastern Colorado and travel roughly along the Kansas and Oklahoma border. Surface dewpoints through the day ahead of the front will be in the 65-68 degree range and by late afternoon we should see storms quickly develop along the cold front. Storm mode at this point should quickly turn linear which would increase more of the wind and potentially flash flooding threat. Many of the CAM models are also hinting at potentially a few supercells developing in southeast Colorado near the front and moving towards Elkhart- Liberal. Should this happen this would be the storms with a greater hail and potential tornado threat. Overall this would depend on the western part of the cold front position by late afternoon. Highs ahead of the front look to warm by compressional heating to the upper 80s to near 90 while behind the front highs will be in the upper 70s to lower 80s. .LONG TERM...(Sunday night through Saturday) Issued at 159 PM CDT Sat May 23 2020 Post frontal rain and storms continue through Sunday night into Monday morning and rains will subside throughout the day as the upper level trough moves through the central plains and high pressure comes in from Nebraska. Much cooler temperatures on Monday with highs reaching into the mid 60s. Through the mid week the upper level trough turns into a closed low over Texas which will keep the cooler air and north winds across western Kansas for Tuesday and Wednesday. Temperatures should be mainly in the 70s. Rain chances will be determined by how far south the closed low is...with the GFS and Canadian keeping it further north than the Euro and hence some rain chances for our eastern counties. For the late week with an omega high over the Atlantic blocking the eastward progress of the upper low...cooler east to northeast wind will continue keeping temperatures mild in the 70s to around 80 for highs. Rain chances will again depend on the position of the low with most of the models showing some southward progress which would keep the rain chances low. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 700 PM CDT Sat May 23 2020 Right now the cap seems to be holding. If any storm does develop, it will be extremely isolated and probably not have a high probability of impacting a terminal. Otherwise, VFR is expected to continue through the TAF pd. SE/S winds 15-30 kt will prevail through much of the period as well. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 87 56 64 / 20 30 80 50 GCK 58 84 52 63 / 10 20 70 40 EHA 57 84 52 64 / 0 30 80 40 LBL 60 87 53 64 / 10 30 80 40 HYS 64 84 56 64 / 10 30 90 60 P28 67 88 62 68 / 20 20 90 80 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for KSZ061-074-084. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Sugden
Hazardous weather outlook, May 23, 2:49 AM CDT, 17 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 249 AM CDT Sat May 23 2020 KSZ030-031-043>046-061>066-074>081-084>090-240800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 249 AM CDT Sat May 23 2020 /149 AM MDT Sat May 23 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A Red Flag Warning is in effect this Saturday afternoon west of a Lakin to Hugoton line. Please refer to the latest Red Flag Warning product (RFWDDC) for more details. An isolated strong to marginally severe thunderstorm or two will be possible south and east of Dodge City early this evening. Hail up to the size of a quarter and wind gusts up to 60 mph possible should any storm develop after 6 pm. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fog: Significant risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a chance for severe thunderstorms Sunday afternoon and Sunday night. Hail up to two inches and strong damaging winds will be possible from some of the strongest storms. Heavy rainfall will also be possible Sunday night which may produce some water issues in a few locations. The chance for thunderstorms will continue almost each day next week. At this time these storms next week are not expected to be severe. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Limited risk * Monday - Lightning: Significant risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 23, 7:34 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Dodge City KS 734 PM CDT Sat May 23 2020 KSZ076-086-087-240100- Seward KS-Meade KS-Haskell KS- 734 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD... NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 800 PM CDT... At 733 PM CDT, Doppler radar was tracking a strong thunderstorm very near Kismet, moving northeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kismet, Missler and Plains. LAT...LON 3704 10062 3713 10080 3747 10071 3747 10022 TIME...MOT...LOC 0033Z 209DEG 38KT 3718 10071 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:34 PM CDT | Special Weather Statement | DDC | Meade | 26 min |
| May 24, 3:12 AM CDT | Flash Flood Watch | DDC | Barber, Comanche, Edwards, Ellis, Kiowa, Pawnee and 3 more | 24 hr |
| May 24, 5:12 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| May 24, 5:21 PM CDT | Special Weather Statement | DDC | Ford | 39 min |
| May 24, 5:52 PM CDT | Special Weather Statement | DDC | Stafford | 38 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 47 min |
| May 24, 6:21 PM CDT | Special Weather Statement | DDC | Ford | 39 min |
| May 24, 6:29 PM CDT | Tornado Warning | DDC | Stafford | 21 min |
| May 24, 6:48 PM CDT | Special Weather Statement | DDC | Clark | 42 min |
| May 24, 6:51 PM CDT | Special Weather Statement | DDC | Stafford | 39 min |
| May 24, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.